I have been taking Copaxone for relapsing remitting MS for over a year. I just had to have outpatient surgery on my toes for ingrown toenails. It has been over a week and the toes have shown a daily digression as to healing. I have continued seeing my specialist and he is guessing I am having a reaction to the chemical they put on the nail matrix, but I'm not really sure. I'm on an antibiotic and have no infection. My toes ARE bright red down to bend of toe with some swelling and continued drainage. I am wondering if Copaxone is known to cause a delay in healing associated with surgery? I did not have general anesthesia, rather it was topical. The doctor says we just have to stay on the antibiotics and wait it out.
Theoretically, any immunomodulator could alter the healing process. While I can’t exclude the possibility that Copaxone may be impairing wound healing, I think it is less likely. Patients on the injectable disease modifying therapies tend to continue their medication throughout the pre- and post-operative course without difficulty or deviation from normal recovery. As your surgeon pointed out, you may have a reaction to another drug used in the procedure. I would suggest speaking with your MS treating physician about the appropriateness of Copaxone during your recovery period. Clarity on the ‘cause and effect’ in your case may come with time and careful observation.
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.